Browse

You are looking at 1 - 4 of 4 items for :

  • Autoimmune disorders x
Clear All
Open access

Shivani Patel, Venessa Chin and Jerry R Greenfield

Summary

Durvalumab is a programmed cell death ligand 1 inhibitor, which is now approved in Australia for use in non-small-cell lung and urothelial cancers. Autoimmune diabetes is a rare immune-related adverse effect associated with the use of immune checkpoint inhibitor therapy. It is now being increasingly described reflecting the wider use of immune checkpoint inhibitor therapy. We report the case of a 49-year-old female who presented with polyuria, polydipsia and weight loss, 3 months following the commencement of durvalumab. On admission, she was in severe diabetic ketoacidosis with venous glucose: 20.1 mmol/L, pH: 7.14, bicarbonate 11.2 mmol/L and serum beta hydroxybutyrate: >8.0 mmol/L. She had no personal or family history of diabetes or autoimmune disease. Her HbA1c was 7.8% and her glutamic acid decarboxylase (GAD) antibodies were mildly elevated at 2.2 mU/L (reference range: <2 mU/L) with negative zinc transporter 8 (ZnT8) and islet cell (ICA) antibodies. Her fasting C-peptide was low at 86 pmol/L (reference range: 200–1200) with a corresponding serum glucose of 21.9 mmol/L. She was promptly stabilised with an insulin infusion in intensive care and discharged on basal bolus insulin. Durvalumab was recommenced once her glycaemic control had stabilised. Thyroid function tests at the time of admission were within normal limits with negative thyroid autoantibodies. Four weeks post discharge, repeat thyroid function tests revealed hypothyroidism, with an elevated thyroid-stimulating hormone (TSH) at 6.39 mIU/L (reference range: 0.40–4.80) and low free T4: 5.9 pmol/L (reference range: 8.0–16.0). These findings persisted with repeat testing despite an absence of clinical symptoms. Treatment with levothyroxine was commenced after excluding adrenal insufficiency (early morning cortisol: 339 nmol/L) and hypophysitis (normal pituitary on MRI).

Learning points:

  • Durvalumab use is rarely associated with fulminant autoimmune diabetes, presenting with severe DKA.
  • Multiple endocrinopathies can co-exist with the use of a single immune checkpoint inhibitors; thus, patients should be regularly monitored.
  • Regular blood glucose levels should be performed on routine pathology on all patients on immune checkpoint inhibitor.
  • Clinician awareness of immunotherapy-related diabetes needs to increase in an attempt to detect hyperglycaemia early and prevent DKA.
Open access

Yew Wen Yap, Steve Ball and Zubair Qureshi

Summary

The coexistence of primary hypothyroidism and thyroid-stimulating hormone (TSH)-stimulating pituitary macroadenoma can be a rare occurrence and can make diagnosis very challenging. We describe a case of a 44-year-old female with a history of fatigue, poor concentration, weight gain and amenorrhoea together with biochemical evidence of primary autoimmune hypothyroidism. Her initial TSH levels were elevated with low normal free thyroxine (T4) levels. Levothyroxine treatment was initiated and the dose was gradually titrated to supraphysiologic doses. This led to the normalisation of her TSH levels but her free T4 and triiodothyronine (T3) levels remained persistently elevated. This prompted a serum prolactin check which returned elevated at 2495 µ/L, leading onto pituitary imaging. A MRI of the pituitary gland revealed a pituitary macroadenoma measuring 2.4 × 2 × 1.6 cm. Despite starting her on cabergoline therapy with a reduction in her prolactin levels, her TSH levels began to rise even further. Additional thyroid assays revealed that she had an abnormally elevated alpha subunit at 3.95 (age-related reference range <3.00). This corresponded to a thyroid-secreting hormone pituitary macroadenoma. She went on to have a transphenoidal hypophysectomy. Histology revealed tissues staining for TSH, confirming this to be a TSH-secreting pituitary macroadenoma. This case highlighted the importance of further investigations with thyroid assay interferences, heterophile antibodies, alpha subunit testing and anterior pituitary profile in cases of resistant and non-resolving primary hypothyroidism.

Learning points:

  • Levothyroxine treatment in primary hypothyroidism can potentially unmask the presence of a latent TSH-secreting pituitary macroadenoma, which can make diagnosis very challenging.
  • A high index of suspicion should prompt clinicians to further investigate cases of primary hypothyroidism which despite increasing doses of levothyroxine treatment with normalisation of TSH, the free T4 and T3 levels remain persistently elevated.
  • Clinicians should consider investigating for adherence to levothyroxine, thyroid assay interference, heterophile antibodies, TSH dilution studies, alpha subunit and anterior pituitary profile testing to further clarity the diagnosis in these patients.
  • Although coexistent cases of TSHoma with primary hypothyroidism are rare, it should always be in the list of differential diagnoses in cases of unresolving primary hypothyroidism.
Open access

Shunsuke Funazaki, Hodaka Yamada, Kazuo Hara and San-e Ishikawa

Summary

Lymphocytic hypophysitis (LyH) has been known to be associated with pregnancy. We herein report the case of a 33-year-old woman who underwent vaginal delivery without massive bleeding at 40 weeks of gestation. Because of the presence of headache and terrible fatigue after childbirth, she visited our hospital. Severe hyponatremia (Na, 118 mEq/L) and visual field abnormality was noted upon examination. MRI revealed pituitary enlargement with a swollen pituitary stalk, albeit at low signal intensity. Basal pituitary hormone levels were all reduced and remained low after exogenous administration of hypothalamic-releasing hormones. She was diagnosed with LyH and was started on prednisolone 60 mg/day. A month later, her pituitary function had gradually improved together with a decrease in pituitary enlargement and recovery of her visual field. The dose of prednisolone was gradually reduced and finally withdrawn 27 months later. After prednisolone withdrawal, her pituitary function remained normal despite the absence of any hormonal replacement. A year later, she became pregnant without medication and delivered a second baby without LyH recurrence. Thereafter, her pituitary function has been normal for more than 5 years. Two valuable observations can be highlighted from the case. First, the patient completely recovered from LyH through prompt prednisolone therapy during its initial phase and had almost normal pituitary function. Second, after recovery from LyH, she was able to undergo spontaneous pregnancy and deliver a baby. We believe that reporting incidences of spontaneous pregnancy after complete normalization of pituitary function in patients with LyH is of great significance.

Learning points:

  • Females are more affected by LyH than males given its strong association with pregnancy.
  • LyH possesses characteristic findings on pituitary MRI.
  • Glucocorticoid therapy for LyH has been recommended as an effective treatment.
  • A history of previous pregnancies does not increase the risk of developing AH in subsequent pregnancies.
  • Early induction of high-dose prednisolone was therapeutically effective in treating LyH.
Open access

Florence Gunawan, Elizabeth George and Adam Roberts

Summary

Immune checkpoint inhibitors are the mainstay of treatment for advanced melanoma, and their use is being increasingly implicated in the development of autoimmune endocrinopathies. We present a case of a 52-year-old man with metastatic melanoma on combination nivolumab and ipilumimab therapy who developed concurrent hypophysitis, type 1 diabetes mellitus (T1DM) and diabetes insipidus. He presented prior to third cycle of combination treatment with a headache, myalgias and fatigue. Biochemistry and MRI pituitary confirmed anterior pituitary dysfunction with a TSH: 0.02 mU/L (0.5–5.5 mU/L), fT4: 5.2 pmol/L (11–22 pmol/L), fT3: 4.0 pmol/L (3.2–6.4 pmol/L), cortisol (12:00 h): <9 nmol/L (74–286 nmol/L), FSH: 0.7 IU/L (1.5–9.7 IU/L), LH: <0.1 IU/L (1.8–9.2 IU/L), PRL: 1 mIU/L (90–400 mIU/L), SHBG: 34 nmol/L (19–764 nmol/L) and total testosterone: <0.4 nmol/L (9.9–27.8 nmol/L). High-dose dexamethasone (8 mg) was administered followed by hydrocortisone, thyroxine and topical testosterone replacement. Two weeks post administration of the third cycle, he became unwell with lethargy, weight loss and nocturia. Central diabetes insipidus was diagnosed on the basis of symptoms and sodium of 149 mmol/L (135–145 mmol/L). Desmopressin nasal spray was instituted with symptom resolution and normalization of serum sodium. Three weeks later, he presented again polyuric and polydipsic. His capillary glucose was 20.8 mmol/L (ketones of 2.4 mmol), low C-peptide 0.05 nmol/L (0.4–1.5 nmol/L) and HbA1c of 7.7%. T1DM was suspected, and he was commenced on an insulin infusion with rapid symptom resolution. Insulin antibodies glutamic acid decarboxylase (GAD), insulin antibody-2 (IA-2) and zinc transporter-8 (ZnT8) were negative. A follow-up MRI pituitary revealed findings consistent with recovering autoimmune hypophysitis. Immunotherapy was discontinued based on the extent of these autoimmune endocrinopathies.

Learning points:

  • The most effective regime for treatment of metastatic melanoma is combination immunotherapy with nivolumab and ipilumimab, and this therapy is associated with a high incidence of autoimmune endocrinopathies.
  • Given the high prevalence of immune-related adverse events, the threshold for functional testing should be low.
  • Traditional antibody testing may not be reliable to identify early-onset endocrinopathy.
  • Routine screening pathways have yet to be adequately validated through clinical trials.